Texas, 2003

Hail in Texas, September 9, 2003

September 9, 2003 · NWS LUB · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.1 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:58 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 9, 2:58 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT TUE SEP 09 2003

.DAY ONE...
STRONG TROF DIPPING THROUGH GREAT BASIN AND CENTRAL ROCKIES SETTING
STAGE FOR THUNDERSTORMS ACROSS THE SOUTHERN GREAT PLAINS OVER THE
NEXT 24 HOURS. LOW LEVEL SOUTHERLY FLOW THIS AFTERNOON HAS JUICED
DEWPOINTS INTO THE 60S AND WITH TEMPERATURES ABOVE NORMAL...CAPES
RUNNING AROUND 1500-2500 J/KG ACROSS CENTRAL AND WESTERN SOUTH
PLAINS...ENOUGH FOR THE SPC TO ISSUE A SEVERE THUNDERSTORM WATCH
EARLY THIS EVENING. ALTHOUGH SEVERE SHOULD DIMINISH AROUND SUNSET...
SITUATION WILL REMAIN DYNAMIC ENOUGH TO MAINTAIN CHANCE OF
THUNDERSTORMS THROUGH THE NIGHT AND INTO WEDNESDAY. LOW LEVEL
SOUTHERLY FLOW WILL AGAIN BE IN PLACE WEDNESDAY ALONG WITH THE
OVERHEAD DYNAMICS...WHILE A PACIFIC FRONT MAY ALSO BE APPROACHING
LATE IN THE DAY. AIRMASS MAY BE TOO WORKED OVER FOR MUCH OF A SEVERE
THREAT BY TOMORROW AFTERNOON...SO WILL LEAVE OUT OF GRIDS FOR NOW
AND LET LATER SHIFTS TAKE A LOOK.  MCQUEEN/05

.DAYS TWO THROUGH SEVEN...
STG UPR LOW MOVING ACROSS N ROCKYS WED AFTN WITH AXIS EXTENDING
SOUTH THRU CO AND INTO CENT NM BY 0Z THU. FAVORED 12Z ETA KEEPS UPR
TROF AXIS TO WEST OF LBB AT 0Z FRI...BEFORE MOVING ACROSS WTX THU
EVE SLOWLY AS STG JETMAX HELPS IT CUTS OFF FROM POLAR JET.
COLD FRONT DROPS SOUTH THU MORN...MM5 AND ETA TIME FRONT PSG INTO
CWA AROUND 14-18Z THU...BOTH HINTING THAT A PRE-FRONTAL TROF MAY
SWEEP THRU THE NW CWA BEFORE THE MAIN CF...THIS MAY END RAIN CHANCES
EARLIER ACROSS THAT AREA.  SCT TSTMS WILL CONT WED EVE AND
OVERNIGHT...WITH SOME SVR POSSIBLE EARLY ON...AND SHOULD TRANSITION
TO A MORE LINEAR CONFIG ASSOC WITH SFC FORCING FROM THE CF. 40KT+
LLJ WILL CONT TO ADVECT HIGH THETA-E AIR INTO REGION AND AS THE JET
AXIS SHIFTS INTO EASTERN CWA DURING THE DAY...COULD SEE SOME HVY
RAIN IN SE COUNTIES.
THE CF SHOULD QUICKLY MOVE THRU THE CWA...HOWEVER...CUTOFF UPPER LOW
SLOW WILL BE SLOW TO CROSS PANHANDLE AND EXIT INTO OK SUCH THAT
PRECIP SHOULD LINGER ACROSS EASTERN AREAS WITH WRAP AROUND MOISTURE
INTO THU EVE AND EVEN INTO EARLY FRI WITH ETA DEPICTING CUTOFF LOW
SOMEWHERE NEAR CDS FRI EVE. TEMPS SHOULDNT GET OUT OF THE 70S THU
WITH CLOUD COVER AND CAA BEHIND FRONT.
SFC WINDS VEER AROUND TO THE SOUTH ON SAT AHEAD OF ANOTHER SYS
DIGGING THRU THE GREAT BASIN/ROCKYS.  MOISTURE RETUN LOOKS SUFF TO
BRING A BRIEF CHANCE OF RAIN AHEAD OF THE NEXT CF SAT EVE/SUN MORN.
CF SHOULD SCOUR OUT REMAINING MOISTURE AND WITH UPR LEVEL RIDGING
BUILDING IN FROM WEST SHOULD SEE BENIGN WX FIRST PART OF NEXT WEEK.
CONDER/33

FRIONA      63 85 57 75 / 40 30 30 20
TULIA       65 86 59 74 / 40 30 40 40
PLAINVIEW   66 87 62 74 / 40 30 40 40
LEVELLAND   65 87 63 76 / 40 30 30 20
LUBBOCK     66 88 63 76 / 40 30 30 30
BROWNFIELD  66 88 64 78 / 40 30 20 30
CHILDRESS   69 89 68 76 / 40 30 40 50
SPUR        67 89 67 78 / 40 30 30 40
ASPERMONT   69 90 68 82 / 40 30 30 50

.LBB...NONE.
Hazardous weather outlook, Sep 9, 11:01 AM CST, 5 hours 18 minutes before
TXZ021>044-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE SEP 9 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS
AFTERNOON THROUGH EARLY TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE WILL SHIFT INTO THE SOUTHERN
ROCKIES THIS AFTERNOON AND TONIGHT.  LOW LEVEL GULF MOISTURE HAS
SPREAD INTO WEST TEXAS AHEAD OF THIS SYSTEM AND WILL REMAIN
THROUGH TONIGHT.  ABUNDANT SUNSHINE TODAY WILL ALLOW THIS MOIST
AIR MASS TO BECOME MODERATELY UNSTABLE.  A DRY LINE WILL SHARPEN
NEAR THE TEXAS/NEW MEXICO BORDER THIS AFTERNOON AND SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS BOUNDARY BY LATE
THIS AFTERNOON.  THE COMBINATION OF INSTABILITY AND LOW LEVEL WIND
SHEAR WILL SUPPORT SOME THUNDERSTORM ORGANIZATION WITH THE
STRONGER STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
DOWNDRAFT WIND.

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE SOUTHERN
ROCKIES AND INTO THE SOUTHERN PLAINS ON WEDNESDAY.  A MOIST AND
VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE AHEAD OF THIS SYSTEM AND
THE DRY LINE IS AGAIN EXPECTED TO FORCE THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON.  SOME OF THESE STORMS WILL LIKELY BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

EJC

The radar

The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Yoakum

When
September 9, 4:19 PM CST
Where
Yoakum County, 8 mi E of Plains
Measured
1 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.700

Hail, Yoakum

When
September 9, 4:25 PM CST
Where
Yoakum County, 8 mi E of Plains
Measured
1.75 in hail
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.700

The Yoakum County Sheriff's Office reported golfball size hail.

Hail, Terry

When
September 9, 4:27 PM CST
Where
Terry County, Tokio
Measured
1 in hail
Crop damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.583

Hail destroyed an estimated 2500 acres of cotton in western Terry County.

Hail, Terry

When
September 9, 4:55 PM CST
Where
Terry County, 12 mi W of Brownfield
Measured
1 in hail
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.483

Hail, Terry

When
September 9, 5:08 PM CST
Where
Terry County, 7 mi N of Wellman
Measured
0.88 in hail
Crop damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
33.150, -102.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337944, 5337945, 5337943, 5337946, 5337947.